Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Binghamton, NY

June 1, 2018Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 1, 2018, 5:42 PM EDT for Steuben County, New York. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 5:42 PM EDT (21:42 UTC)
Expired
Jun 1, 2018, 8:45 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Steuben County, NY

The radar

The Buffalo radar (KBUF), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:45 PM EDTFLOODBath, NYABOUT 1 INCH OF WATER IN BASEMENTS IN THE BATH AREA.
Jun 1, 5:45 PM EDTFLOODBath, NYWATER CROSSING ROADWAY (UNIONVILLE RD.)
Jun 1, 5:47 PM EDTFLOODCohocton, NYFLOODING ON WILCOX STREET.
Jun 1, 5:50 PM EDTFLOODCohocton, NYSEVERAL BASEMENTS AND STREETS FLOODED. OVER 2 INCHES OF RAIN FELL (ESTIMATED) IN A SHORT PERIOD OF TIME.
Jun 1, 5:50 PM EDTFLOODCohocton, NYWATER FLOWING DOWN REYNOLDS CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

438 
WGUS51 KBGM 012142
FFWBGM
NYC101-020045-
/O.NEW.KBGM.FF.W.0001.180601T2142Z-180602T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
542 PM EDT FRI JUN 1 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  North central Steuben County in central New York...

* Until 845 PM EDT.
  
* At 541 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen.

* Some locations that will experience flooding include...
  Bath, Wayland, Wheeler, Avoca, Cohocton, Savona, Rheims,
  Prattsburg, Kanona and Perkinsville.

An additional 1 to 2 inches of locally heavy rain is possible 
through 7 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4258 7733 4257 7729 4228 7722 4224 7736
      4255 7767 4258 7766

$$

JAB
2 follow-up statements
174 
WGUS71 KBGM 012310
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
710 PM EDT FRI JUN 1 2018

NYC101-020045-
/O.CON.KBGM.FF.W.0001.000000T0000Z-180602T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben NY-
710 PM EDT FRI JUN 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTH CENTRAL STEUBEN COUNTY...

At 707 PM EDT, emergency management reported flash flooding in 
several areas around Cohocton and Bath. Up to two and a half inches 
of rain have already fallen in a very short amount of time. Flash 
flooding is already occurring on small streams, culverts and over 
some roads in the area. Runoff and stream rises will continue for 
the next couple hours.

Some locations that will experience flooding include...
Bath, Wayland, Wheeler, Avoca, Cohocton, Savona, Rheims, Prattsburg,
Kanona and Perkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4258 7733 4257 7729 4228 7722 4224 7736
      4255 7767 4258 7766

$$

JAB
692 
WGUS71 KBGM 020052
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
852 PM EDT FRI JUN 1 2018

NYC101-020101-
/O.EXP.KBGM.FF.W.0001.000000T0000Z-180602T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben NY-
852 PM EDT FRI JUN 1 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL STEUBEN COUNTY HAS
EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4258 7733 4257 7729 4228 7722 4224 7736
      4255 7767 4258 7766

$$

MLJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 4:07 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 1, 4:07 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
407 PM EDT Fri Jun 1 2018

.SYNOPSIS...
It will be warm and humid with showers and thunderstorms
likely, as a cold front passes this afternoon and evening.
Locally heavy rainfall is possible. The weekend will be less
humid but still unsettled with scattered showers, mainly from
the Twin Tiers southward. Rain chances will be more areawide by
Sunday night into Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
245 PM Update...

Showers and thunderstorms have developed this afternoon and
consolidated into a NE to SW line across the eastern Finger
Lakes. This line will drop south through the area the rest of
today. Intensity will be best during the daylight hours. Models
show a decrease for NEPA. Movement has been slow. Rain has been
heavy with flood advisories being issued. A moist unstable and
warm airmass is over the area. Instability is high but wind
shear and winds are light. PWATs are around 1.5". Cold front
remains well northwest of the area over Lakes Erie and Ontario
but should move through the area late this afternoon and early
evening. A few showers will linger across mostly the southern
areas late tonight. Severe thunderstorm chances are low but
flash flooding is possible. Hourly rainfall rates over an inch.

Temperatures in the 80s this afternoon will drop mostly into the
low 60s late tonight. This mostly due to cold air advection at
low levels. Skies will be cloudy to mostly cloudy.

Saturday clouds and scattered showers linger across NEPA as the
front stalls in southeast PA. Some humidity still exists but not
as much as today. Chances finally diminish to almost nothing
Saturday night as the short wave passes and the front drops
further south.

With the drier air highs mostly in the 70s Saturday and lows in
the 50s Saturday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

Low pressure will be forming near Norfolk,VA during the morning
hours Sunday with another trough and area of low pressure
approaching our region from the Great Lakes. This second low
will move eastward through this period with the low along the
coast tracking northeast.

Both of these features will lead to moist southeast flow.
Showers should be fairly widespread ahead of these features as
well with the timing in the Sunday night and Monday morning
timeframe. We should be able to squeeze out a decent Sunday with
increasing clouds and highs in the 70's. The uncertainty in the
forecast involves any clearing Monday afternoon and the
resulting high temperature forecast. Right now a 5 SD spread is
present with ensemble data with the 12Z GFS being a cold
outlier damming the cold across the Catskills and keeping highs
in the 40's. Models and ensembles which clear out the rain by
Monday afternoon get highs into the 70's. For now, it looks like
western portions of the area clear out in the Finger Lakes with
the Poconos and southern Catskills seeing the showers linger
longer with cold air damming potential. Lows to start Monday
should be around 50 with quite the range in highs from the 50's
to upper 60's. Total rainfall should range from a quarter to
half inch on average.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...

Monday night through Wednesday night:

A possible lull in more concentrated showers is possible Monday
night. However, the trough of low pressure will continue to
swing southeast through the region on Tuesday. Some additional
showers should form ahead of this trough centered on the
afternoon and evening hours Tuesday as lapse rates steepen some.
A cooler pattern should continue with highs in the 60's after
morning lows in the upper 40's and 50's through Wednesday night.
Ensembles in general do not rule out the possibility lingering
into Wednesday as well so will continue with a low chance in
this period.

Thursday through Friday:

High pressure builds eastward into the region with more in the
way of sunshine and warmer temperatures. Highs should get into
the 70's with lows in the 50's.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
130 pm Update...

Showers and thunderstorms have started in the Finger Lakes and
should affect SYR with MVFR conditions mostly due to heavy rain.
A 2 to 3 hour period of MVFR is expected at all sites from north
to south up to 00z in NY and 23 to 02z at AVP. Otherwise VFR
with light southwest winds.

Tonight a repeat of last night. Ceilings fall behind a cold
front to IFR at ITH/BGM, fuel alternate MVFR RME/ELM/AVP and
high end MVFR at SYR late tonight. IFR ceilings could be
accompanied by MVFR vsbys. A NW wind will bring moist cool air
off of Cayuga Lake into ITH late tonight causing lower
conditions. Winds tonight light and variable or out of the NW.

Saturday ceilings slowly rise with the best conditions in the
north where drier air will be moving in. At 16z VFR at RME/SYR
and high end MVFR for the rest of the sites. North winds at 7
to 10 kts.

Outlook...

Saturday afternoon through Sunday...VFR NY. possible ceiling
restrictions/brief showers KAVP.

Sunday night through Monday...Periods of showers and at times
restrictions.

Monday night through Tuesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...TAC
Hazardous weather outlook, Jun 1, 3:28 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
328 PM EDT Fri Jun 1 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
328 PM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected this afternoon into evening.
Some thunderstorms could produce heavy rain and perhaps isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report localized heavy rainfall amounts
or flooding impacts should they occur this afternoon into evening.

In the hours before

Local storm report, Jun 1, 3:39 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     1 NNW BALDWINSVILLE     43.17N  76.34W
06/01/2018                   ONONDAGA           NY   PUBLIC

            1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF

&&

BJG
Special weather statement, Jun 1, 3:42 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Binghamton NY
342 PM EDT FRI JUN 1 2018

NYZ022>025-012030-
Steuben-Chemung-Schuyler-Tompkins-
342 PM EDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCHUYLER...NORTHWESTERN
CHEMUNG...EAST CENTRAL STEUBEN AND CENTRAL TOMPKINS COUNTIES...

At 341 PM EDT radar indicated strong thunderstorms were located
along a line extending from near Taughannock Falls to Sonora.
Movement was east at 20 mph.

Wind gusts up to 30 mph are possible with these storms along with
heavy downpours and lightning.

Locations impacted include...
Ithaca, Corning, Bath, Newfield, Cayuga Heights, Lansing, Enfield,
Campbell, Danby and Watkins Glen.

LAT...LON 4230 7738 4255 7665 4255 7659 4256 7661
      4259 7654 4245 7625 4243 7626 4212 7703
TIME...MOT...LOC 1941Z 280DEG 16KT 4254 7655 4232 7719

MWG
Local storm report, Jun 1, 4:01 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     BALDWINSVILLE           43.16N  76.33W
06/01/2018                   ONONDAGA           NY   SOCIAL MEDIA

            MULTIPLE TREES DOWN AND POWER OUTAGES.

&&

BJG
Special weather statement, Jun 1, 4:46 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Binghamton NY
446 PM EDT FRI JUN 1 2018

NYZ022-023-012130-
Steuben NY-Schuyler NY-
446 PM EDT FRI JUN 1 2018

...STRONG THUNDERSTORM WILL AFFECT...WESTERN SCHUYLER AND NORTHERN
STEUBEN COUNTIES UNTIL 530 PM EDT...

At 445 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Cohocton, or 12 miles northeast of Hornell,
moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bath, Urbana, Wayland, Hornby, Tyrone, Howard, Pulteney, Wheeler,
Wayne and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4258 7757 4258 7751 4252 7715 4249 7714
      4251 7711 4249 7710 4249 7699 4246 7698
      4246 7690 4229 7694 4228 7697 4220 7697
      4241 7773
TIME...MOT...LOC 2045Z 283DEG 26KT 4245 7749

DAB
Local storm report, Jun 1, 4:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     2 NW THURSTON           42.23N  77.29W
06/01/2018                   STEUBEN            NY   911 CALL CENTER

            TREES AND POWER LINES DOWN BLOCKING ROADWAY AT ROUTE 12
            NEAR GRIFFIN RD.

&&

BJG
Local storm report, Jun 1, 5:11 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLOOD            THURSTON                42.22N  77.27W
06/01/2018                   STEUBEN            NY   911 CALL CENTER

            PORTIONS OF ROUTE 333 FLOODED OUT.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:22 PM EDTSpecial Weather StatementBGMSeneca38 min
Jun 1, 1:46 PM EDTAreal Flood AdvisoryBGMSeneca, Yates3 hr
Jun 1, 2:09 PM EDTAreal Flood AdvisoryBGMSchuyler30 min
Jun 1, 2:17 PM EDTAreal Flood AdvisoryBGMCayuga, Onondaga3 hr
Jun 1, 2:36 PM EDTAreal Flood AdvisoryBGMSchuyler, Seneca, Steuben, Yates3 hr
Jun 1, 2:50 PM EDTAreal Flood AdvisoryBGMCayuga, Onondaga3 hr
Jun 1, 3:20 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Madison, Oneida, Onondaga, Schuyler and 2 more3 hr
Jun 1, 3:42 PM EDTSpecial Weather StatementBGMSchuyler, Tompkins48 min
Jun 1, 4:06 PM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben3 hr
Jun 1, 4:25 PM EDTAreal Flood AdvisoryBGMChenango, Cortland, Madison, Oneida3 hr
Jun 1, 4:46 PM EDTSpecial Weather StatementBGMSchuyler44 min
Jun 1, 4:55 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego50 min
Jun 1, 5:20 PM EDTAreal Flood AdvisoryBGMBroome, Chemung, Tioga3 hr
Jun 1, 5:45 PM EDTSpecial Weather StatementBGMOtsego45 min
Jun 1, 5:55 PM EDTAreal Flood AdvisoryBGMOtsego2 hr
Jun 1, 5:57 PM EDTSpecial Weather StatementBGMSchuyler, Yates63 min
Jun 1, 6:27 PM EDTAreal Flood AdvisoryBGMBroome2 hr
Jun 1, 6:55 PM EDTSpecial Weather StatementBGMTompkins65 min
Jun 1, 7:06 PM EDTAreal Flood AdvisoryBGMDelaware, Sullivan3 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.